Children’s Ibuprofen and Naproxen Cause Kidney Damage in Kids

By

Home / Children’s Ibuprofen and Naproxen Cause Kidney Damage in Kids
Even the correct dosage of NSAIDs can cause kidney damage in kids. Image by Mikael Häggström and Madhero88

Even the correct dosage of NSAIDs can cause kidney damage in kids. Image by Mikael Häggström and Madhero88

Children’s NSAIDs: Interview with Dr. Misurac

Decoded Science had the opportunity to interview Dr. Jason Misurac, Pediatric Nephrology Fellow at Riley Hospital for Children at Indiana University Health regarding the study.

Dr. Misurac explained that there is a correlation between dehydration, giving children NSAIDS, and kidney damage:

“When a patient is dehydrated, the kidney receives less blood flow. The kidney protects itself by increasing blood flow to the kidney’s filters (glomeruli). One important way that the kidney increases blood flow to the glomeruli is through production of prostaglandins within the kidney. Elsewhere in the body, prostaglandins cause pain, inflammation, and fever.
NSAIDs, such as ibuprofen and naproxen, block the production of prostaglandins. In this way, ibuprofen and naproxen block an important protection the kidney has against decreased blood flow. Acetaminophen does not cause the same kind of kidney damage.”
This news comes out at a time when many children maybe running fevers due to the influenza virus and parents are giving NSAIDS. I asked Dr. Misurac his recommendations are for parents when their child is running a fever and at what point should they give ibuprofen/naproxen?
“I recommend that parents keep their children well hydrated through use of electrolyte containing solutions such as Pedialyte, especially if they are having vomiting and diarrhea, which predispose to dehydration. Fever can indicate a harmful infection, but by itself is not harmful to the body. A higher fever can indicate a more severe infection, but cannot harm the body. If a child has been drinking well, has normal urine production, and does not have significant vomiting or diarrhea, then ibuprofen or naproxen are fine to give in recommended doses and intervals. However, if the child is not drinking well, is having significant diarrhea or vomiting, or has decreased urine production, then acetaminophen might be a better first choice. Of course, they should seek care or advice from a pediatrician if the child has signs or symptoms of dehydration.”

Flu and Norovirus

With this year’s epidemic flu season and the norovirus, or stomach flu, circulating the United States, any or all of these symptoms are likely to strike. Children, especially young children, are considered a high risk group for acquiring one of these viruses, so check with your doctor before you dose. To avoid kidney damage, monitor your child’s intake of liquids and his/her urine output. If you think that your child may be dehydrated, then do not give ibuprofen or naproxen, and consult with your child’s pediatrician.

Resources:

Misurac, J., Knoderer, C., Leiser, J., et, al. Nonsteroidal Anti-Inflammatory Drugs Are an Important Cause of Acute Kidney Injury in Children. (2013). Journal of Pediatrics. Accessed January 25, 2013.
Patzer, L. Nephrotoxicity as a cause of a acute kidney injury in children. (2008). Pediatric Nephrology. Accessed January 25, 2013.
Krause, I., Cleper, R., Eisenstein, B., et.al. Acute renal failure, associated with non-steriodial anti-inflammatory drugs in healthy children.  (2005). Pediatric Nephrology. Accessed January 25, 2013.

Leave a Comment